Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 245, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 3:10 PM CDT for 5 counties in Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2017, 3:10 PM CDT (20:10 UTC)
- Expired
- Sep 16, 2017, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Elk County, KS, Greenwood County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 3:17 PM CDT | TSTM WND GST 60 | 2 W New Albany, KS | ALSO HAD HALF INCH DIAMETER HAIL AFTER THE WIND. |
| Sep 16, 3:33 PM CDT | TSTM WND DMG | Fredonia, KS | SEVERAL TREES DOWNED IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WUUS53 KICT 162010
SVRICT
KSC049-073-125-205-207-162100-
/O.NEW.KICT.SV.W.0245.170916T2010Z-170916T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
310 PM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Elk County in southeastern Kansas...
Wilson County in southeastern Kansas...
Northern Montgomery County in southeastern Kansas...
Woodson County in southeastern Kansas...
Southeastern Greenwood County in southeastern Kansas...
* Until 400 PM CDT
* At 309 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Toronto to Fall River to near
Longton, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Neodesha, Fredonia, Yates Center, Altoona, Longton, Toronto,
Buffalo, Fall River, Sycamore, Benedict, New Albany, Coyville,
Buxton, Toronto Lake, Batesville, Rose, Fall River State Park, Fall
River Lake, Cross Timbers State Park and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 9616 3757 9612 3791 9609 3798 9552
3729 9552
TIME...MOT...LOC 2009Z 270DEG 23KT 3788 9605 3758 9603 3731 9609
HAIL...0.88IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
673 WWUS53 KICT 162031 SVSICT Severe Weather Statement National Weather Service Wichita KS 331 PM CDT SAT SEP 16 2017 KSC049-073-162040- /O.CAN.KICT.SV.W.0245.000000T0000Z-170916T2100Z/ Elk KS-Greenwood KS- 331 PM CDT SAT SEP 16 2017 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK AND SOUTHEASTERN GREENWOOD COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3730 9596 3792 9596 3798 9552 3729 9552 TIME...MOT...LOC 2030Z 270DEG 23KT 3788 9592 3758 9590 3731 9596 $$ KSC125-205-207-162100- /O.CON.KICT.SV.W.0245.000000T0000Z-170916T2100Z/ Wilson KS-Montgomery KS-Woodson KS- 331 PM CDT SAT SEP 16 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR WILSON...NORTHERN MONTGOMERY AND WOODSON COUNTIES... At 330 PM CDT, severe thunderstorms were located along a line extending from 5 miles north of Toronto to 5 miles northwest of Fredonia to near Elk City, moving east at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Neodesha, Fredonia, Yates Center, Altoona, Toronto, Buffalo, Sycamore, Benedict, New Albany, Coyville, Buxton, Toronto Lake, Batesville, Rose, Cross Timbers State Park and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3730 9596 3792 9596 3798 9552 3729 9552 TIME...MOT...LOC 2030Z 270DEG 23KT 3788 9592 3758 9590 3731 9596 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
545
WWUS53 KICT 162059
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
359 PM CDT SAT SEP 16 2017
KSC125-205-207-162109-
/O.EXP.KICT.SV.W.0245.000000T0000Z-170916T2100Z/
Wilson KS-Montgomery KS-Woodson KS-
359 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR WILSON...NORTHERN MONTGOMERY
AND WOODSON COUNTIES WILL EXPIRE AT 400 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3730 9596 3792 9596 3798 9552 3729 9552
TIME...MOT...LOC 2059Z 270DEG 23KT 3788 9547 3758 9545 3731 9552
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 16, 2:59 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 259 PM CDT Sat Sep 16 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Sep 16 2017 Scattered showers/thunderstorms currently southeast of the Turnpike corridor may tend to gain some strength as they become increasingly rooted in the destabilizing boundary layer. This activity should exit into far eastern KS and MO by evening. Attention then turns to thunderstorm chances late this afternoon and evening along and ahead of a southeastward advancing cold front. Despite strong frontal convergence, upper support and mid- level cooling is rather weak to non-existent (other than a subtle jet streak approaching from the southwest). Consequently, activity may tend to be fairly isolated to widely scattered at best. Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30 kts of deep layer shear will promote strong/severe activity with anything that can develop. Main threats will be hail up to quarter to ping-pong ball size and 60-70 mph winds, along with pockets of heavy rainfall. The greatest potential will be generally northwest of Winfield to Eureka, and southeast of Salina to Lyons. Post-frontal warm advection coupled with weak disturbances embedded within moist mid-level flow will support mostly cloudy and cooler conditions Sunday, along with hit-or-miss chances for showers/thunderstorms. Likely not looking at severe weather given limited instability and lapse rates. Thinking thunderstorm chances and coverage will gradually increase Sunday night through early Monday, as an upper trough approaching from the west induces isentropic ascent and moisture transport across the region. While widespread severe weather appears unlikely, a handful of strong to marginally severe storms are possible, along with pockets of heavy rain. For Monday-Monday night, warm advection associated with EML advancing eastward across the area may lead to additional hit-or- miss storms, but widespread coverage is not expected. Thinking hot and windy conditions will prevail Tuesday, as a potent Northern Rockies shortwave induces deep low pressure across the High Plains. Additionally, EML advancing over the region should keep most areas dry Tuesday. Model consensus advances a strong cold front southeast across the region Tuesday night, although given lack of mid-level cooling and upper support, shower/storm probabilities appear low at this time. .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Sep 16 2017 After a cool down Wednesday in wake of the cold front, operational model and ensemble consensus continues to strongly support the development of a deep longwave trough across the western CONUS late week through the weekend. This will support warm and windy weather across Mid-America late week through weekend. Anticipating mostly dry weather Wed-Thu, with shower/thunderstorm chances gradually increasing by Thu night and Friday as moist subtropical mid/upper flow increases from the southwest. Additionally, while model variability is still fairly high surrounding specifics, there is potential for a strong frontal passage mid-late weekend, which would drastically increase precipitation chances and potential for heavy rain. GFS is most supportive of this scenario. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1221 PM CDT Sat Sep 16 2017 A strong cold front will move southeast across central and southeast Kansas through this evening and tonight. Scattered elevated convection will continue to precede this front this afternoon along the Kansas turnpike corridor. Surface based storms are expected by early evening along the front with the main impacts across south central Kansas. Blustery north winds will prevail behind the frontal passage until early this evening across central Kansas. MVFR cigs are also expected to develop behind the front late tonight into Sunday morning, again mainly impacting southern Kansas. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 78 66 88 / 40 40 40 40 Hutchinson 60 74 64 88 / 40 40 50 40 Newton 60 75 65 86 / 50 40 50 50 ElDorado 63 75 66 86 / 50 40 50 50 Winfield-KWLD 67 80 66 88 / 50 40 50 30 Russell 56 73 62 86 / 30 30 60 30 Great Bend 57 73 62 88 / 30 30 50 30 Salina 59 75 64 85 / 50 30 60 50 McPherson 60 74 63 87 / 50 40 50 50 Coffeyville 69 82 67 87 / 50 40 40 30 Chanute 67 77 66 84 / 50 40 50 40 Iola 67 76 65 83 / 50 40 60 40 Parsons-KPPF 69 80 67 86 / 50 40 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, Sep 16, 12:49 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1249 PM CDT Sat Sep 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171800- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1249 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few thunderstorms will continue to affect areas of south central Kansas and the Flint Hills through early this afternoon, mainly about 25 miles either side of the Kansas turnpike. A locally strong storm with gusty winds and small hail will be possible. There remains a risk for a few severe storms late this afternoon and evening along a strong cold front moving into parts of central and south central Kansas. The greatest risk for damaging winds to 65 mph and hail up to ping pong ball size will exist for locations along and west of the Kansas turnpike and mainly southeast of a Salina to Great Bend line. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will persist across the region Sunday through Friday. Showers and thunderstorms, some strong with heavy rain will be possible during the afternoon and evening Sunday and into Monday. Small hail and gusty winds will be possible with the strongest storms. Monday, showers and thunderstorms will again be possible in the afternoon. An isolated severe thunderstorm is not out of the question during the late afternoon and evening. Wednesday through Sunday will remain active but the coverage of thunderstorm activity will be diminished. Some of the thunderstorm activity could be strong with small hail and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening for locations generally west of the Kansas turnpike and southeast of a Salina to Great Bend line. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Sep 16, 9:43 AM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT SEP 16 2017
KSZ069-083-092-161515-
Butler KS-Sumner KS-Sedgwick KS-
943 AM CDT SAT SEP 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Northeastern Sumner County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 1015 AM CDT
* At 940 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Mulvane...moving northeast at
30 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Derby, Andover, Mulvane and Rose Hill.
LAT...LON 3745 9730 3766 9718 3760 9700 3747 9709
3747 9715 3740 9715
TIME...MOT...LOC 1442Z 211DEG 24KT 3745 9721
DARMOFALSpecial weather statement, Sep 16, 2:44 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 244 PM CDT SAT SEP 16 2017 KSZ070-094-162015- Greenwood KS-Elk KS- 244 PM CDT SAT SEP 16 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Greenwood County in southeastern Kansas... Elk County in southeastern Kansas... * Until 315 PM CDT * At 241 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Eureka to 5 miles southeast of Grenola...and moving east at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Eureka, Howard, Moline, Longton, Severy, Fall River, Elk Falls, Climax, Eureka City Lake, Eureka Airport, Fall River State Park, Fall River Lake and Piedmont. LAT...LON 3730 9642 3795 9636 3796 9596 3730 9597 TIME...MOT...LOC 1943Z 276DEG 36KT 3788 9632 3731 9637 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:43 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Sep 16, 2:44 PM CDT | Special Weather Statement | ICT | Elk, Greenwood | 31 min |
| Sep 16, 3:26 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Sep 16, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 52 min |
| Sep 16, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
| Sep 16, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 67 min |
| Sep 16, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 22 min |
| Sep 16, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 25 min |
| Sep 16, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 67 min |
| Sep 16, 5:17 PM CDT | Special Weather Statement | ICT | Montgomery | 43 min |
| Sep 16, 6:50 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Sep 16, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.